Wednesday, February 20, 2008

Vol 2:7 Question





Toxicology
A 19-year-old man is brought to the ED by EMS after he was found lying on the floor at a dance club. EMS states that the patient seemed unconscious at the dance club but as soon as they transferred him onto the gurney he became combative. Upon arrival in the ED, his blood pressure is 120/65 mm Hg, heart rate is 75 beats per minute, temperature is 98.9°F, respiratory rate is 12 breaths per minute, and oxygen saturation is 98% on room air. On physical exam, his pupils are mid-sized, equal and reactive to light. His skin is warm and dry. Lung, cardiac, and abdominal exam are unremarkable. As you walk away from the bedside, you here the monitor alarm signaling zero respirations and the oxygen saturation starts to drop. You perform a sternal rub and the patient sits up in bed and starts yelling at you. As you leave him for the second time, you hear the monitor alarm again signal zero respirations. You administer naloxone, but there is no change in his condition. Which of the following is most likely the substance ingested by this patient?
a. γ-hydroxybutyrate (GHB)
b. Diazepam
c. Cocaine
d. Phencyclidine (PCP)
e. Heroin

Please submit your answer in the "comment" section. The person with the most correct entries at the end of six weeks will receive a copy of the book PreTest Emergency Medicine.

For more information about the contest, please click here.

quizzER is a weekly contest consisting of a question selected from various areas of emergency medicine that are central to the education of medical students and residents in training. For more information please refer to the following link.

11 comments:

Lily Makes 3 said...

a. γ-hydroxybutyrate (GHB)

prnpenguin said...

Dance club, reduced level of consciousness, apnoea, comabtiveness on rousing, Narcan ineffective - all consistant with:

a. γ-hydroxybutyrate (GHB)

Rune said...

a. GHB intox

kerry said...

I vote for GHB.

Dr. J. said...

This sounds like a classic GHB overdose. We get a few of them even way up here in the arctic. A couple of hours on a ventilator followed by a rapid return to spontaneous breathing, and frequently self extubation seems to be the norm....

JLAC44 said...

The answer is PCP: He became combative, non-responsive to Naloxone, and his respiratory rate dropped significantly.

sherry said...

answer is "A"





Sherry

WongML said...

a. GHB

Anonymous said...

I guess (A)GHB

The T-Dude said...

b. Diazepam is my guess on this one.

Just wondering, what are the latest standings?

gweniviere said...

GHB